Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 232, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2020, 1:08 PM CDT for Kittson County, Roseau County, Minnesota. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 1:08 PM CDT (18:08 UTC)
- Expired
- Aug 9, 2020, 2:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:12 PM CDT | HAIL 1 | 2 N Lancaster, MN | SOME LARGE HAIL ALONG WITH VERY STRONG WINDS AND VERY HEAVY RAIN. |
| Aug 9, 1:12 PM CDT | HAIL 1 | 2 N Lancaster, MN | SOME LARGE HAIL ALONG WITH VERY STRONG WINDS AND VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 12:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665
WUUS53 KFGF 091808
SVRFGF
MNC069-135-091915-
/O.NEW.KFGF.SV.W.0232.200809T1808Z-200809T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
108 PM CDT Sun Aug 9 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Kittson County in northwestern Minnesota...
Western Roseau County in northwestern Minnesota...
* Until 215 PM CDT.
* At 108 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Orleans to near Donaldson, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hallock, Greenbush, Lancaster, Lake Bronson, Kennedy, Halma and
Lake Bronson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4855 9601 4860 9690 4900 9714 4900 9615
TIME...MOT...LOC 1808Z 264DEG 33KT 4902 9697 4857 9680
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
612
WWUS53 KFGF 091830
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
130 PM CDT Sun Aug 9 2020
MNC069-135-091915-
/O.CON.KFGF.SV.W.0232.000000T0000Z-200809T1915Z/
Kittson MN-Roseau MN-
130 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EASTERN KITTSON AND WESTERN ROSEAU COUNTIES...
At 130 PM CDT, severe thunderstorms were located along a line
extending from 11 miles west of Caribou to Karlstad, moving east at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greenbush, Lake Bronson, Halma, Lake Bronson State Park, Leo, Haug
and Caribou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4859 9669 4900 9683 4900 9615 4855 9601
TIME...MOT...LOC 1830Z 264DEG 33KT 4904 9668 4859 9651
HAIL...1.00IN
WIND...60MPH
$$
CJ936
WWUS53 KFGF 091910
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
210 PM CDT Sun Aug 9 2020
MNC069-135-091920-
/O.EXP.KFGF.SV.W.0232.000000T0000Z-200809T1915Z/
Kittson MN-Roseau MN-
210 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KITTSON AND WESTERN
ROSEAU COUNTIES WILL EXPIRE AT 215 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Minnesota.
LAT...LON 4859 9669 4900 9683 4900 9615 4855 9601
TIME...MOT...LOC 1910Z 264DEG 33KT 4908 9615 4863 9598
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:01 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 9, 1:01 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 101 PM CDT Sun Aug 9 2020 .UPDATE... Issued at 1253 PM CDT Sun Aug 9 2020 A Severe Thunderstorm Watch is now in effect until 7 pm CDT, for most of eastern ND, east of a Devils Lake-Langdon line, and into Northwest and west central MN. Else, no other significant updates needed to the forecast package. UPDATE Issued at 1008 AM CDT Sun Aug 9 2020 With increased cloud cover and precip expected across the northern half of the CWA through the late forenoon and early afternoon, have lowered forecast high temps there just a bit. Have also increased overall POP values along the late afternoon and evening frontal band in keeping with updated guidance. UPDATE Issued at 641 AM CDT Sun Aug 9 2020 Adjusted POPs for storms across our southern counties as well as more storms coming in from the west. CAMs continue to struggle with the western activity and want to fizzle convection out until the true front comes in later today. Given how poorly they have done not sure that will be the case. Lowered highs a bit in some areas with increased cloud cover from this morning, may have to come down a bit more but will keep an eye on things. && .SHORT TERM...(Today through Monday) Issued at 312 AM CDT Sun Aug 9 2020 Convective timing and strength continue to be the main concerns for the period. Active pattern with southwesterly flow aloft continues across the Northern Plains, with one shortwave currently rotating through SD, while the main upper trough is still over Alberta and Saskatchewan. The southern shortwave will lift into MN later this morning, and CAMs have quite a bit of showers and thunderstorms entering our southern counties. With MU CAPE values in the 2000-3000 J/kg range, some severe is possible even with effective bulk shear 25 kts at best. Most likely multicell storms with a few cells pulsing up to severe. The southern thunderstorms will move eastward out of our area by late morning. The main upper trough will stay well to our north, but should push a cold front into our northwestern counties by this afternoon. Very much will depend on what happens with morning convection, and CAMs are not catching onto some cells breaking out over western ND currently, so trust in their solutions is not high. Do think there will be at least some destabilization early Sunday afternoon as temps climb into the 80s and dew points in the 70s have already entered our southern counties. Some thunderstorm development along the cold front will be possible, and with high CAPE values ahead of the boundary and decent shear along it, strong to severe storms will be possible. Most likely in some sort of line extending across the CWA through the afternoon, with the front pushing it out of our area by evening. Clearing skies and drier air moving in behind the front will help temps tonight drop into the low to mid 50s. Monday will be very quiet with high pressure over most of the plains, and temps slightly cooler than average in the upper 70s. .LONG TERM...(Monday night through Saturday) Issued at 312 AM CDT Sun Aug 9 2020 Zonal flow sets up early in the workweek with a shortwave ridge moving across Sask Monday night, keeping the first half of the work week dry with afternoon highs in the 80s. Humidity values will be the driest on Tuesday before weak return flow sets up going into Wednesday. An upper level pattern shift will help SW flow aloft set up going into the latter part of the week as an upper low begins to wobble over nrn Alberta, bringing a more unsettled pattern to the area Wed-Sat. While afternoon highs generally stay in the 80s for the latter half of the week into the weekend, dewpoints will rise into the upper 60s to low 70s, bringing a return of humid weather to the region as PWAT values climb to around 1.25 to 1.50 inches by week's end. Can expect isolated to scattered storms through the Wed-Sun period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1253 PM CDT Sun Aug 9 2020 Strong to severe thunderstorms are expected to fire along a cold frontal boundary extending from northeastern ND through south- central through the afternoon... and then track steadily eastward across eastern ND into northwest and west central MN through the late afternoon and early evening. Expect generally VFR conditions outside of thunderstorms this afternoon. Light southerly winds will turn from the northwest after cold frontal passage this afternoon and evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Severe Thunderstorm Watch 423 until 7 pm CDT. MN...Severe Thunderstorm Watch 423 until 7 pm CDT. UPDATE...Gust SHORT TERM...JR LONG TERM...Speicher AVIATION...Gust
Hazardous weather outlook, Aug 9, 4:26 AM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 426 AM CDT Sun Aug 9 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 426 AM CDT Sun Aug 9 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Multiple rounds of thunderstorms will be possible today. The first round will impact during the early morning hours mainly south of the I-29/Highway 10 corridor. Hail up to 1 inch and wind gusts to 60 mph will be possible. These storms will move eastward out of the area by mid-day. Additional thunderstorms will move in from western North Dakota during the late morning and into the afternoon as a cold front moves into the region. Depending on how the morning activity plays out, there is the possibility of hail up to 1 inch, wind gusts to 75 mph, and even a brief tornado spin up as a complex of thunderstorms moves across the area during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances will be possible during the middle to later part of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 9, 11:05 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1105 AM CDT Sun Aug 9 2020
MNZ001-007-NDZ016-027-054-091700-
West Polk MN-West Marshall MN-Eastern Walsh County ND-
Western Walsh County ND-Grand Forks ND-
1105 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
POLK...NORTHERN GRAND FORKS AND SOUTHEASTERN WALSH COUNTIES UNTIL
NOON CDT...
At 1104 AM CDT, Doppler radar was tracking a strong thunderstorm over
Inkster, or 19 miles southwest of Grafton, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Grafton, Minto, Alvarado, Oslo, Fordville, Forest River and Pisek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4807 9687 4813 9784 4824 9794 4854 9704
4854 9699
TIME...MOT...LOC 1604Z 262DEG 22KT 4815 9758
CJLocal storm report, Aug 9, 11:11 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1111 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM FUNNEL CLOUD 1 NW PONSFORD 46.98N 95.40W
08/07/2020 Becker MN STORM CHASER
A PERSISTENT FUNNEL WITH A BRIEF NON-DAMAGING TOUCHDOWN
WAS NOTED NEAR PINE POINT. VIDEO AND REPORT POSTED VIA
SOCIAL MEDIA.
&&
GGUSTSpecial weather statement, Aug 9, 11:24 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1124 AM CDT Sun Aug 9 2020
NDZ007-008-015-016-054-091730-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-Ramsey ND-
Cavalier ND-
1124 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER...
NORTHEASTERN RAMSEY...NORTHWESTERN WALSH AND WESTERN PEMBINA COUNTIES
UNTIL 1230 PM CDT...
At 1123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Loma, or 7 miles south of Langdon, moving east at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Langdon, Cavalier, Walhalla, Neche, Hoople, Crystal and Osnabrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4855 9748 4839 9876 4881 9850 4900 9782
4900 9746
TIME...MOT...LOC 1623Z 254DEG 35KT 4866 9842
CJLocal storm report, Aug 9, 11:52 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1152 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM HAIL 5 WNW OSNABROCK 48.70N 98.25W
08/09/2020 E1.00 INCH Cavalier ND PUBLIC
NICKEL TO QUARTER SIZED HAIL AND VERY HEAVY RAIN.
&&
GGUSTLocal storm report, Aug 9, 12:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 1 S MOUNTAIN 48.67N 97.86W
08/09/2020 E1.25 INCH Pembina ND TRAINED SPOTTER
A FEW HAIL LARGER THAN QUARTERS. MOST WERE DIME TO NICKEL
SIZED.
&&
GGUSTSpecial weather statement, Aug 9, 12:27 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1227 PM CDT Sun Aug 9 2020
MNZ007-NDZ016-026-027-054-091830-
West Marshall MN-Nelson ND-Eastern Walsh County ND-
Western Walsh County ND-Grand Forks ND-
1227 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...GRAND
FORKS...NELSON AND SOUTHERN WALSH COUNTIES UNTIL 130 PM CDT...
At 1227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Adams to 7 miles south of Bartlett.
Movement was east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Grand Forks AFB, Larimore, Northwood, Lakota, Minto, Michigan and
Gilby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
LAT...LON 4802 9846 4802 9842 4807 9842 4819 9834
4820 9829 4826 9829 4837 9822 4842 9698
4767 9756 4767 9765 4774 9810 4790 9853
4792 9853
TIME...MOT...LOC 1727Z 269DEG 34KT 4838 9816 4794 9847
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:36 AM CDT | Special Weather Statement | FGF | Grant, Wilkin | 54 min |
| Aug 9, 4:55 AM CDT | Special Weather Statement | FGF | Otter Tail | 65 min |
| Aug 9, 5:49 AM CDT | Special Weather Statement | FGF | Becker, Wadena | 56 min |
| Aug 9, 7:10 AM CDT | Special Weather Statement | FGF | Norman | 65 min |
| Aug 9, 8:41 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 64 min |
| Aug 9, 12:21 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 54 min |
| Aug 9, 1:39 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 66 min |
| Aug 9, 2:01 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Polk | 44 min |
| Aug 9, 2:05 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 55 min |
| Aug 9, 2:10 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk, Red Lake | 65 min |
| Aug 9, 2:20 PM CDT | Tornado Warning | FGF | Beltrami, Marshall | 40 min |
| Aug 9, 2:42 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 48 min |
| Aug 9, 2:49 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 56 min |
| Aug 9, 2:52 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 53 min |
| Aug 9, 2:57 PM CDT | Tornado Warning | FGF | Beltrami, Marshall | 33 min |
| Aug 9, 3:06 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 24 min |
| Aug 9, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 63 min |
| Aug 9, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more | 57 min |
| Aug 9, 3:20 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 22 min |
| Aug 9, 3:35 PM CDT | Tornado Warning | FGF | Clay, Norman | 18 min |
| Aug 9, 3:41 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk and 1 more | 64 min |
| Aug 9, 3:47 PM CDT | Tornado Warning | FGF | Lake of the Woods | 28 min |
| Aug 9, 3:53 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Hubbard, Mahnomen, Norman | 48 min |
| Aug 9, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more | 52 min |
| Aug 9, 5:28 PM CDT | Special Weather Statement | FGF | Hubbard | 32 min |
| Aug 9, 5:31 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 29 min |
| Aug 9, 5:33 PM CDT | Special Weather Statement | FGF | Clearwater | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.